Skip to main content
main-content
Top

21-04-2017 | Nausea and vomiting | Review | Article

Management of Chemotherapy-Induced Nausea and Vomiting in Pediatric Patients

Journal:
Pediatric Drugs

Author: Rudolph M. Navari

Publisher: Springer International Publishing

Abstract

Chemotherapy-induced nausea and vomiting (CINV) is associated with a significant deterioration in quality of life and is perceived by patients as a major adverse effect of the treatment. This review summarizes the safety and efficacy of current antiemetic agents for the prevention of CINV in children. Information on antiemetic prophylaxis for CINV in children was obtained from a literature review of current peer-reviewed articles and recent international guidelines. The literature review and the international antiemetic guidelines provide recommendations for use of specific antiemetics in children based on the emetogenicity of the chemotherapy. 5-Hydroxytryptamine-3 (5-HT3) receptor antagonists have been safe and effective in the prevention of acute emesis with a few patients experiencing mild headache. No adequate studies have been conducted to date for specific recommendations for the prevention of delayed nausea and vomiting in children. The neurokinin (NK)-1 receptor antagonist aprepitant has been approved by the US FDA for use in children of a specific age and weight. No studies for the NK1 receptor antagonists netupitant and rolapitant in children have been conducted. Olanzapine, an antipsychotic, has been shown to be safe and effective in preventing nausea and emesis in adult patients receiving chemotherapy. Its use in children has been limited to children with poor control of CINV; more studies are necessary in this population. In conclusion, practitioners should follow international antiemetic guidelines to provide patients with the specific antiemetics in the recommended dose for the highest possible quality of care.

Please log in to get access to this content

Related topics